Alert archive / Illinois / Red Flag Warnings in 2010

Red Flag Warning 3, NWS St. Louis, MO

September 6, 20108 counties in Illinois; Madison County, Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this red flag warning at Sep 6, 2010, 9:02 AM CDT for 8 counties in Illinois; Madison County, Sainte Genevieve County, Saint Francois County, Missouri. It took effect at Sep 6, 2010, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2010, 9:02 AM CDT (14:02 UTC)
In effect from
Sep 6, 2010, 12:00 PM CDT
Expired
Sep 6, 2010, 7:00 PM CDT
In force
7 hr
Issued by
NWS St. Louis, MO

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 92 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WWUS83 KLSX 061402
RFWLSX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
902 AM CDT MON SEP 6 2010

...HIGH FIRE DANGER EXPECTED THIS AFTERNOON...

.WARM AND DRY CONDITIONS WILL PREVAIL ACROSS THE REGION TODAY WITH
ABOVE NORMAL TEMPERATURES EXPECTED. THESE WARM TEMPERATURES...COMBINED
WITH MINIMUM RELATIVE HUMIDITY VALUES FROM 20 TO 25 PERCENT...GUSTY
SOUTHERLY WINDS...AND LOW FUEL MOISTURE WILL RESULT IN A HIGH FIRE
DANGER AND POTENTIAL FOR EXTREME FIRE BEHAVIOR.

ILZ064-065-069-070-074-079-101-102-MOZ074-075-085-070000-
/O.UPG.KLSX.FW.A.0002.100906T1700Z-100907T0000Z/
/O.NEW.KLSX.FW.W.0003.100906T1700Z-100907T0000Z/
BOND IL-FAYETTE IL-CLINTON IL-MARION IL-WASHINGTON IL-RANDOLPH IL-
ST. CLAIR IL-MONROE IL-ST. FRANCOIS MO-STE. GENEVIEVE MO-
MADISON MO-
902 AM CDT MON SEP 6 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...GUSTY SOUTHERLY
WINDS...MINIMUM RELATIVE HUMIDITY VALUES FROM 20 TO 25 PERCENT AND
LOW FUEL MOISTURE ARE EXPECTED TO PRODUCE A HIGH FIRE DANGER THIS
AFTERNOON INTO THE EARLY EVENING. THOSE WITH FIRE WEATHER
INTERESTS SHOULD CAREFULLY MONITOR THIS SITUATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TILLY
1 follow-up statement
080 
WWUS83 KLSX 062359
RFWLSX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT MON SEP 6 2010

ILZ064-065-069-070-074-079-101-102-MOZ074-075-085-070100-
/O.EXP.KLSX.FW.W.0003.000000T0000Z-100907T0000Z/
BOND IL-FAYETTE IL-CLINTON IL-MARION IL-WASHINGTON IL-RANDOLPH IL-
ST. CLAIR IL-MONROE IL-ST. FRANCOIS MO-STE. GENEVIEVE MO-
MADISON MO-
659 PM CDT MON SEP 6 2010

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 

RELATIVE HUMIDITY VALUES HAVE RISEN ABOVE CRITICAL LEVELS AT THE
SAME TIME THAT SUSTAINED WINDS HAVE DECREASED BELOW 15 MPH.
THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

BRITT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Sep 6, 6:54 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 6, 6:54 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
654 AM CDT MON SEP 6 2010

.DISCUSSION...
/445 AM CDT MON SEP 6 2010/

WARM AND WINDY CONDITIONS FOR TODAY AS THE SFC PRESSURE GRADIENT
REMAINS TIGHT ACROSS THE CWA BETWEEN SFC LOW MOVING NEWD THROUGH
THE NRN PLAINS AND SFC RIDGE OVER THE MID ATLANTIC REGION AND SERN
US. STRONG AND GUSTY SLY WINDS WILL BRING WARMER AIR INTO THE
REGION WITH ABOVE NORMAL HIGH TEMPERATURES EXPECTED FOR TODAY.
MOST OF THE WAA SHOWERS/THUNDERSTORMS HAVE REMAINED N AND W OF THE
CWA...ALTHOUGH THERE IS SCATTERED MID LEVEL CLOUDS OVER THE NRN
HALF OF THE CWA. COULD NOT RULE OUT A FEW SPRINKLES OR ISOLATED
SHOWERS THIS MRNG. CDFNT WILL BE DROPPING SEWD THROUGH THE CWA TGT
AND TUE. IT APPEARS THAT THERE WILL BE SCATTERED SHOWERS/STORMS AT
BEST ALONG THIS FRONT WITH THE BEST MID-UPPER LEVEL DYNAMICS
REMAINING N OF THE AREA ASSOCIATED WITH STRONG NEGATIVELY TILTED
MID-UPPER LEVEL TROF. MOISTURE CONVERGENCE ALONG THE CDFNT WILL
ALSO BE WEAKENING AS IT DROPS SEWD THROUGH THE CWA LATE TGT AND
TUE MRNG. THIS WEAK CDFNT WILL STALL OUT AND BECOME STATIONARY
ACROSS SRN MO NRN AR. MAY STILL GET ISOLATED TO SCATTERED
SHOWERS/STORMS ACROSS THE SRN PORTION OF THE CWA TUE NIGHT AND
WED JUST N OF THE CDFNT...WHILE SLIGHTLY COOLER AIR FILTERS INTO
THE NRN PORTION OF THE CWA AS A SFC RIDGE MOVES EWD THROUGH THE
AREA. THE BEST CHANCE OF RAIN THIS FORECAST PERIOD MAY OCCUR THU
AND THU NGT AS A MID LEVEL LOW OF TROPICAL ORIGIN MOVES UP THROUGH
TX THEN EVENTUALLY NEWD THROUGH MO THU AFTN AND NGT. BOTH THE GFS
AND ECMWF MODELS HAVE A LOT OF QPF WITH THIS FEATURE. DID NOT
INCLUDE ANY MORE THAN CHANCE POPS FOR NOW THU AND THU NGT AS THERE
IS STILL A LOT OF UNCERTAINTY WITH THE TRACK AND INTENSITY OF THIS
WEAKENING TROPICAL SYSTEM.

GKS

&&

.AVIATION...
/633 AM CDT MON SEP 6 2010/

THE REGIONAL PROFILERS SHOWED A SOUTH-SOUTHWESTERLY LOW LEVEL JET
OF 40-50 KTS CENTERED THROUGH NORTHWEST MISSOURI. THE LLJ COMBINED
WITH SOUTHEASTERLY SURFACE WINDS WAS PRODUCING FAVORABLE LOW LEVEL
WIND SHEAR CONDITIONS. HIGH-BASED SHOWERS AND THUNDERSTORMS WERE
ALSO RESULTING FROM LIFT PROVIDED BY THE LLJ. THIS ACTIVITY COULD
JUST CLIP KUIN EARLY THIS MORNING...SO DECIDED TO JUST STICK WITH
MENTION OF VCSH AT THIS POINT AND AMEND IF NEEDED. THE REMAINDER OF THE
AREA SHOULD REMAIN VOID OF ANY PCPN THIS MORNING WITH JUST SOME
HIGH CLOUDS. BY MID-MORNING GUSTY SOUTHERLY WINDS OF 25+ KTS WILL
DEVELOP AND THESE WILL PERSIST THROUGH EARLY EVENING. A COLD FRONT
WILL ENTER THE AREA TONIGHT. THERE SHOULD BE SHOWERS AND
THUNDERSTORMS WITH THE FRONT TO THE WEST AND NORTHWEST OF OUR
AREA...BUT MOISTURE IS NOT PARTICULARILY ABUNDANT AS THE FRONT
ENTERS CENTRAL AND EASTERN MISSOURI AND THUS MY CONFIDENCE IN
SHOWERS/THUNDERSTORMS BEING MAINTAINED IS LOW. ATTM HAVE KEPT A
DRY FORECAST WITH THE FROPA WITH JUST AN INCREASE IN VFR CLOUDS.

SPECIFICS FOR KSTL...

KLSX WSR-88D WIND PROFILE SHOWING SOUTHERLY WINDS OF 30 KTS AT
2000 FT AGL WHICH IS NOT ENOUGH TO MEET LLWS CRITERIA GIVEN THE
OBSERVED AND FORECAST S-SELY SFC WIND. BY 15Z GUSTY SOUTHERLY
WINDS OF 25+ KTS WILL DEVELOP AND THESE WILL PERSIST THROUGH EARLY
EVENING WITH ONLY SCT MID-HIGH CLOUDS. A COLD FRONT WILL ENTER THE AREA
OVERNIGHT BUT THINK THERE WILL BE LITTLE TO NO PRECIPITATION WITH
IT BY THE TIME IT REACHES KSTL. ATTM HAVE KEPT A DRY FORECAST
WITH THE FROPA WITH JUST AN INCREASE IN VFR CLOUDS.

GLASS

&&

.FIRE WEATHER...

CONTINUED THE FIRE WEATHER WATCH FOR PARTS OF SW IL AND SE MO...
INCLUDING THE FREDERICKTOWN RANGER DISTRICT...FOR THIS AFTERNOON
AND EARLY EVENING. DRY FUELS...LOW DAYTIME HUMIDITIES DOWN TO
AROUND 25 PERCENT...AND STRENGTHENING 20 FT SOUTH WINDS OF 15 MPH
SUSTAINED WITH GUSTS TO 25 MPH WILL LEAD TO A POTENTIAL HIGH FIRE
DANGER. DAY SHIFT MAY NEED TO UPGRADE THIS TO A RED FLAG WARNING
DEPENDING ON THE LATEST OBSERVATIONS AND NECESSARY COORDINATION.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS EVENING FOR
     MADISON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO.

IL...FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS EVENING FOR
     BOND IL-CLINTON IL-FAYETTE IL-MARION IL-MONROE IL-RANDOLPH
     IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Sep 6, 5:49 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
549 AM CDT MON SEP 6 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
549 AM CDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS WILL GUST TO AS HIGH AS 35 MPH TODAY...ESPECIALLY
FOR AREAS NORTH AND WEST OF SAINT LOUIS.

A FIRE WEATHER WATCH IS IN EFFECT FOR THIS AFTERNOON AND EARLY
EVENING FOR PARTS OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DURING THIS TIME.
OUTDOOR BURNING SHOULD BE AVOIDED...AS ANY FIRE THAT IS STARTED
WILL HAVE THE POTENTIAL TO SPREAD QUICKLY. THOSE WITH FIRE WEATHER
INTERESTS SHOULD CAREFULLY MONITOR THE SITUATION. THERE WILL BE AN
INCREASED WILDFIRE DANGER DURING THIS TIME PERIOD FOR OTHER NEARBY
AREAS...INCLUDING MUCH OF THE SAINT LOUIS METRO AREA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY MAINLY ACROSS
NORTHEAST MISSOURI...THEN THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS NORTHEAST AND CENTRAL MISSOURI AS WELL AS
WEST CENTRAL ILLINOIS TONIGHT AS A COLD FRONT DROPS SOUTHEASTWARD
INTO THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR CENTRAL AND
SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS FOR TUESDAY
AS A WEAKENING COLD FRONT MOVES THROUGH THE AREA. THE CHANCE FOR
THUNDERSTORMS WILL RETURN THURSDAY AND THURSDAY NIGHT...THEN AGAIN
ON FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

Nearby

Red Flag Warnings in Illinois, 2010Red Flag Warnings in Missouri, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.